What Happens if You Get Addicted to Suboxone?

Suboxone is a combination of two active ingredients, buprenorphine and naloxone, that is used to treat opiate addiction. These ingredients reduce the pleasurable effects of opiates, and cause sudden onset of opiate withdrawal if taken with other opiates or in large doses. Because of this, according to the Substance Abuse and Mental Health Services Administration, Suboxone has a relatively low risk for abuse. This is why it is available from a doctor instead of being administered in a clinic. However, it is still an opiate, and therefore has some risk of dependency and addiction. In order to understand what happens if you get addicted to Suboxone, you need to know what Suboxone addiction is, and what the possible effects are.

Signs of Suboxone Addiction

As with all opiates, Suboxone carries some risk of dependence and addiction. However, its active ingredients sometimes make it difficult to determine if you are dependent or addicted. That does not mean that there are no signs of addiction. Some of the signs of Suboxone addiction are:

  • doctor shopping to get more Suboxone,
  • stealing or borrowing money,
  • sleeping problems,
  • constantly thinking about getting or using Suboxone,
  • lying and being evasive about your Suboxone use,
  • pulling away from family, friends, and interests, and
  • failure to maintain responsibilities such as work or school.

These symptoms, in and of themselves, do not necessarily guarantee that you are addicted to Suboxone. However, it is unwise to ignore these symptoms, especially if you also have withdrawal symptoms.

Suboxone Withdrawal

Suboxone withdrawal

Runny nose is a Suboxone withdrawal symptom.

Since Suboxone is designed to lessen the noticeable effects of opiates, it can sometimes be hard to determine if you are addicted to it. Often times, the only real indicator of Suboxone dependence and addiction is withdrawal symptoms when stopping it. According to the Food and Drug Administration, some of the symptoms of Suboxone withdrawal are:

  • runny nose,
  • cravings for Suboxone,
  • nausea and dizziness,
  • redness and swelling of the eyes,
  • anxiety,
  • muscle and bone aches, and
  • depression.

These symptoms peak 2 or 3 days after you stop taking Suboxone, and typically last 3 to 4 weeks. While these withdrawal symptoms are unpleasant, they are usually much less severe than those for other opiates. If you suffer these withdrawal symptoms when stopping Suboxone, there is a good chance that you are dependent or addicted.

What to do about it

If you, or someone you care about is showing signs of Suboxone addiction, it is important that you get help as soon as possible. There are a number of options available for stopping Suboxone use. These include:

  • tapering, or lowering the dose until you are off of it,
  • detoxification, that may be aided by other medications, and
  • Suboxone rehab.

All of these options are readily available to help you overcome Suboxone dependence and addiction.

Addiction to any substance is dangerous and severely detrimental to your health, finances, and relationships. Do not let fear or doubt prevent you from getting the help that you need to ensure a long and happy life. For more information about getting off Suboxone addiction call us at 1-800-631-0460.